Psoriasis – Drug Induced

March 25th, 2011

Although the majority of patients with Psoriasis have a genetic component responsible for the disease, some patients may experience a limited course of Psoriasis due to medicines which I routinely encounter in both my The Woodlands dermatology and Conroe dermatology clinics.  Drug induced Psoriasis can also occur in patients with Psoriasis in which they have a flare of new lesions or their current lesions become worse.  The most common medicines causing drug induced Psoriasis are Beta Blockers/Calcium Channel Blockers/ACE Inhibitors (medicines to reduce blood pressure), Lithium, Lamisil (antifungal medicine), Glyburide (oral diabetes medicine), Interferon, Interleukins, cholesterol lowering medicines, and antimalarials to name a few.  There are many other drugs which can cause drug induced Psoriasis but these are the most common. Another cause of drug induced Psoriasis is the rapid withdrawal of systemic steroids.  Systemic steroids such as prednisone work very well to clear Psoriasis but once the steroid is discontinued the Psoriasis can become much worse and even result in an outbreak of Pustular Psoriasis, which is life threatening.psoriasis